California, 2012

High Wind in California, May 14, 2012

May 14, 2012 · NWS VEF · 1 event in 1 county or zone

Strong south winds funneled up the Owens Valley ahead of a low pressure system over the eastern Pacific.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Strong south winds funneled up the Owens Valley ahead of a low pressure system over the eastern Pacific.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 14, 8:05 AM PST, 3 hours 37 minutes earlier.

Area forecast discussion, May 14, 8:05 AM PST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
905 AM PDT MON MAY 14 2012

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN
NEVADA BY LATE TUESDAY...RESULTING IN LOCAL GUSTY WINDS TODAY AND
TUESDAY AFTERNOON. BREEZY CONDITIONS WILL CONTINUE THROUGH THURSDAY
AREAWIDE WITH WELL ABOVE NORMAL TEMPERATURES THROUGH THE END OF THE
WORK WEEK.
&&

.UPDATE...SOUTHERLY WINDS PICKED UP SOONER THAN EXPECTED IN THE
OWENS VALLEY THIS MORNING SO I UPDATED TO BUMP WINDS UP THIS
MORNING. ALSO TWEAKED SKY COVER GRIDS TO BETTER REFLECT CURRENT
SATELLITE IMAGERY. -HARRISON-
&&

.PREV DISCUSSION...
237 AM PDT MON MAY 14 2012

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...AS OF 09Z MONDAY...A
CLOSED LOW CENTER IS MOVING ONTO THE CENTRAL CALIFORNIA COAST NORTH
OF SAN FRANCISCO. THIS LOW IS EXPECTED TO TRANSITION EAST TODAY AND
CROSS OVER NORTHERN NEVADA ON TUESDAY BEFORE SHIFTING WELL EAST OF
THE REGION BY WEDNESDAY AS A SHORT WAVE RIDGE MOVES OVER THE CWA.
THE MAIN DYNAMICS/LIMITED MOISTURE WITH THIS SYSTEM ARE EXPECTED TO
REMAIN TO THE NORTH OF THE CWA BOTH TODAY AND TUESDAY RESULTING IN A
CONTINUED DRY FORECAST. AS THE SHORT WAVE RIDGE MOVES OVER THE AREA
ON WEDNESDAY HOWEVER...THE MODELS ARE INDICATING A LITTLE MORE
MOISTURE MOVING INTO THE SOUTHERN SIERRA AND A SLIGHT DECREASE IN
STABILITY AS THE FLOW ALOFT TURNS MORE SOUTHWEST. ALTHOUGH IT
APPEARS THAT MOISTURE WILL STILL BE LACKING FOR ANY THUNDERSTORM
DEVELOPMENT ON THE EAST SIDE...HAVE BROUGHT IN GHOST POPS OVER THE
SOUTHERN SIERRA CREST FOR WEDNESDAY AFTERNOON.

THE BIGGEST CONCERN DURING THE SHORT TERM WILL BE HOW MUCH WIND WILL
BE GENERATED AS THE UPPER LOW PASSES ACROSS OVER THE AREA. THE MAIN
AREA OF CONCERN TODAY WILL BE THE OWENS VALLEY AND THE EXTREME
NORTHWEST PORTION OF THE CWA...ESMERALDA AND PORTIONS OF NYE COUNTY.
IT APPEARS THAT WINDS WILL REMAIN JUST BELOW ADVISORY LEVELS...GUSTS
TO OVER 40 MPH FOR THREE HOURS OR MORE...BUT WIDESPREAD GUSTS TO
BETWEEN 35 AND 40 MPH ARE LIKELY. SEE THE FIRE WEATHER SECTION FOR
LIKELY IMPACTS. BY TUESDAY THE WINDS SHOULD DEVELOP MORE OVER THE
EASTERN PORTION OF THE CWA BUT ONCE AGAIN IT APPEARS THAT WINDS WILL
NOT REACH ADVISORY LEVELS WITH THE MAIN CONCERN BEING FIRE WEATHER.

DAYTIME TEMPERATURES THROUGH THE PERIOD ARE EXPECTED TO REMAIN WELL
ABOVE NORMAL.

.LONG TERM...A PACIFIC TROUGH WILL IMPACT THE REGION ON THURSDAY AND
FRIDAY AND WILL RESULT IN BREEZY TO LOCALLY WINDY SOUTHWESTERLY
WINDS ON THURSDAY...BUT ANY PRECIPITATION/THUNDERSTORMS LOOK LIKELY
TO REMAIN NORTH OF THE FORECAST AREA. ON FRIDAY...THE MOST
NOTICEABLE IMPACT WILL BE THE DECREASE IN TEMPERATURES FROM
THURSDAY...WITH TEMPERATURES EXPECTED TO DROP ABOUT 10 DEGREES ON
AVERAGE...BUT STILL ABOVE NORMAL FOR THIS TIME OF YEAR. THERE IS
STILL SOME DISAGREEMENT BETWEEN MODEL SOLUTIONS WITH THIS
FEATURE...WITH THE EC CONTINUING TO BE THE DEEPER AND SLOWER
SOLUTION. UPDATES WERE BASED PRIMARILY ON THE GFS ENSEMBLE
MEAN...BUT ANY CHANGES TO THE EXISTING FORECAST WERE VERY MINIMAL.
OVER THE WEEKEND AND INTO NEXT WEEK...CONTINUED DRY CONDITIONS AND A
WARMING TREND IN TEMPERATURES IS EXPECTED AS HIGH PRESSURE BUILDS
BACK IN ACROSS THE REGION. DAYTIME MAX TEMPERATURES WILL BE PUSHING
ABOUT 10 DEGREES ABOVE NORMAL BY THE END OF THE PERIOD.
&&

.AVIATION...FOR MCCARRAN...AN AREA OF LOW PRESSURE WILL MOVE INTO
NORTHERN CALIFORNIA TODAY BUT THE IMPACT WILL BE MINIMAL AS WINDS
SHOULD REMAIN UNDER 10KTS THE MAJORITY OF THE DAY. ON TUESDAY...
WINDS WILL BE SLIGHTLY STRONGER AS THE FEATURE PASSES OVER WITH
GUSTS EXPECTED AROUND 20KTS DURING THE AFTERNOON. NO PRECIPITATION
IS EXPECTED.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AN AREA OF LOW PRESSURE WILL MOVE INTO NORTHERN
CALIFORNIA TODAY AND RESULT IN INCREASED SOUTHERLY WINDS ACROSS THE
OWENS VALLEY AND ESMERALDA/CENTRAL NYE COUNTIES. WIND GUSTS WILL
AVERAGE AROUND 30 KTS ACROSS THESE AREAS. ELSEWHERE...NO SIGNIFICANT
WEATHER IS EXPECTED TODAY. CLOUD COVER WILL BE LIMITED TO OCCASIONAL
HIGH CLOUDS EXCEPT FOR A FEW CU OVER THE SOUTHERN SIERRA.
&&

.FIRE WEATHER...A LOW PRESSURE SYSTEM MOVING INTO NORTHERN/CENTRAL
CALIFORNIA TODAY AND THEN ACROSS NORTHERN NEVADA ON TUESDAY WILL
CREATE LOCALLY STRONG SOUTHWEST WINDS BOTH AFTERNOONS. FOR TODAY THE
STRONGEST WINDS ARE EXPECTED TO BE OVER THE OWENS VALLEY AND
ESMERALDA COUNTY WITH GUSTS BETWEEN 35 TO 40 MPH. IN ADDITION...
RELATIVE HUMIDITY VALUES WILL DROP INTO THE SINGLE DIGITS RESULTING
IN THE CONTINUATION OF THE RED FLAG WARNING FOR THIS AREA. STRONG
SOUTH TO SOUTHWEST WINDS MAY DEVELOP TUESDAY AFTERNOON ACROSS MUCH
OF MOHAVE COUNTY AS THE LOW MOVES EAST AND THIS ALONG WITH LOW
AFTERNOON HUMIDITIES HAS RESULTED IN THE CONTINUATION OF THE FIRE
WEATHER WATCH FOR AZZ102.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM NOON TO 8 PM PDT TODAY FOR NVZ460.
AZ...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR AZZ102.
CA...RED FLAG WARNING FROM NOON TO 8 PM PDT TODAY FOR CAZ226.
&&

JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 14, 4:51 AM PST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
551 AM PDT MON MAY 14 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-142300-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
551 AM PDT MON MAY 14 2012 /551 AM MST MON MAY 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER LOCAL GUSTY
WINDS ARE EXPECTED THIS AFTERNOON THROUGH EARLY THIS EVENING
ACROSS THE OWENS VALLEY AS WELL AS ESMERALDA AND PORTIONS OF NYE
COUNTY. WIND GUSTS UP TO 40 MPH ALONG WITH LOW AFTERNOON RELATIVE
HUMIDITIES WILL LIKELY CREATE HAZARDOUS FIRE WEATHER CONDITIONS
AND A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER LOCAL GUSTY
WINDS ARE EXPECTED TUESDAY AFTERNOON AND EARLY EVENING ACROSS
MOHAVE COUNTY. THESE WINDS MAY COMBINE WITH LOW AFTERNOON
HUMIDITIES TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS AND A FIRE
WEATHER WATCH IS IN EFFECT FOR TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
May 14, 11:42 AM PST
Where
Owens Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

This gust occurred 4 miles NW of Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370646.